Aa
A
A
A
Close
Thyroid Disorders Community
26.2k Members
Avatar universal

Is it possible for have thyroid flare-ups and what tests do I need?

For the past 7 months, I've been struggling with Telogen Effluvium (rapid hair loss) caused by what I believe was too much T3. I posted about this a while back here: http://www.medhelp.org/posts/Thyroid-Disorders/Can-too-much-Synthroid-cause-high-blood-pressure/show/2812258#post_13575298

After lowering my dosage and then increasing it gradually I was finally back to normal levels however it seems like I am still getting episodes of high BP and heart palpitations. It happened 2 months ago so my endo lowered my meds but it's happening again right now even at the lower dose (88 mcg T4, 12.5 mcg T3).

My current results are:
TSH: 0.86 (0.35-5.5)
FT4: 1.03 (0.8-1.9)
FT3: 3.1 (2.3-4.2)

My endo said my thyroid levels were normal and to stay at this dose. I am just not sure why I am all of a sudden experiencing hyper symptoms again when I really shouldn't. Is it possible that there's something else going on with my thyroid causing flare-ups and are there  specific tests I should be asking for?

I am extremely distressed because I've been losing my hair for the past 7 months and when my BP and heart rate go up, I lose even more hair. I am only 36. Help!
7 Responses
649848 tn?1534633700
COMMUNITY LEADER
I'm not sure what you're referring to as "flare ups".  

Both your FT4 and FT3 are below the recommended levels.  Rule of thumb (where most of us find that we feel the best) is that FT4 be about mid range; your FT4 is only at 20% of its range, so you're well below the recommended 50%.  Rule of thumb for FT3 is upper half to upper third of its range and your FT3 is only at 42% of its range, so again, you're falling short of the recommended level.  

I went back and looked at your other thread... None of your labs ever indicated over medication (hyper).  High blood pressure and palpitations are not always hyper symptoms.  Many symptoms can cross over/apply to both/either under or over medication.  I had high blood pressure before I was ever diagnosed with hypothyroidism and it got much worse when I was hypo; the worst palpitations I ever had were when I was the most hypo... I also had very strong  heart beats, that sometimes felt like my heart was going to beat right out of my chest.  It was, often, very scary and I missed out on a lot of night's sleep because of it.

I was already on blood pressure medication when I became hypo, but I also had to be prescribed a beta blocker to help control the palpitations and increased blood pressure.  I noticed in your other thread, goolarra had mentioned a beta blocker; did you ask your doctor about that?

It seems that possibly, when your thyroid hormone levels go down, your heart rate and BP are going up and that's also when you're losing the most hair.

Have you had ferritin levels tested?  Ferritin is the iron storage hormone and low iron can be a cause of hair loss, as is hypothyroidism.  Additionally, iron is necessary for the conversion of FT4 to the usable FT3.  
Avatar universal
Back in August 2015, my FT3s were at 7.51, FT4 1.03 and TSH 0.044. That was on 75 mcg Synthroid and 25 mcg Cytomel. I was feeling  hyper then. My endo then cut my cytomel in half and gradually increased my synthroid up to 100 mcg over the span of 4 months until I felt those BP and heart rate symptoms so I was brought down to 88 mcg again. I've been at that dose for 7 weeks.
The symptoms had slowly gone away (except for hair loss) until 2 days ago. I just feel like my symptoms come and go.

When I first felt that way, I had my PCP check my BP and heart, I even wore a heart rate monitor for 24 hours and everything came back normal. can you be both hyper and hypo at different times?

I'm slightly desperate about my hair. I always had some hair loss before but this is real telogen effluvium thats been going on for 7 months. Seeing a derm this week.
Avatar universal
I forgot to answer the ferritin question. Yes I was tested in August and it was 23. I've been taking supplements and I'm now at 49.
649848 tn?1534633700
COMMUNITY LEADER
When your FT3 was at 7.51, you were over medicated.  

Yes, you can be hyper (it's not really "hyper"; it's over medicated) and hypo at different times, but since then, you haven't been, according to your labs.  As I noted, the symptoms you're having can apply to either/both over or under medication.  When I had them when I was hypo, I had to get my levels up and let them stabilize in order for the symptoms to go away and it didn't happen quickly.

Since your Ferritin was so low, did you also have a complete iron panel? Even at 49, your ferritin is still too low.  What type of iron are you taking?

Hair loss can also be caused by stress and other vitamin/mineral deficiencies or toxicities.  The dermatologist may suggest further testing along those lines, as well, or you can ask about it.

Make sure you take copies of your current thyroid hormone levels with you to the dermatologist; perhaps s/he can help determine if your hair loss is thyroid related and perhaps help get your dosage increased again, since your levels now indicate you're hypo.
Avatar universal
Yes - I had a complete iron panel done. Here are the results:
(ferritin was 51, not 49)

FERRITIN - 51 Range: 10-120 - NG/ML
IRON - 105 Range: 37-170 - UG/DL
TIBC - 526 Range: 250-450 - UG/DL Flag: H

I will definitely bring all my thyroid results to the derm's office. I really hope they can find what's wrong.

Regarding, my BP and heart rate, yesterday I decided to skip my half dose of T3 (I usually split into 2 doses) and I was feeling better in the afternoon. I will take both doses today and see if I am still ok.

Also, I don't know if it could be related but I've been having mucus in my throat for the past several weeks (without being sick) and my swallowing is a little more difficult. When I look at it, I feel like I can see the shape of my thyroid a little more when I swallow as if it's a little swollen but I don't know if it's all in my head.  
Avatar universal
Hi Barb,

Are my iron levels ok?
And do you think I should book an appointment with my endo so he can feel my thyroid?
649848 tn?1534633700
COMMUNITY LEADER
No, I don't think your iron levels are okay... Your TIBC is too high, which often indicates that iron stores are too low, which they are.

It's unlikely that the mucous is related to your thyroid, but anything is possible.  I don't know that just having your endo feel your thyroid is going to accomplish much, but you're the one who knows how you feel.  

It does seem like anxiety is playing a role in how you feel and the effect of your symptoms, which is very common when we have things going on and don't know what they are or why they're happening. Having the doctor check your thyroid may help ease your mind.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child